Heavy Rain, Howard
- When
- September 15, 6:00 AM CST to September 16, 6:00 AM CST
- Where
- Howard County, 4.56 mi NE of Cushing
- Reported by
- CoCoRaHS
- Coordinates
- 41.340, -98.310
Rainfall total from the past 24 hours was 3.80 inches.
Widespread thunderstorms produced a few severe wind gusts and hail, along with heavy rain on this Thursday. The evolution of thunderstorms was complex during this event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Widespread thunderstorms produced a few severe wind gusts and hail, along with heavy rain on this Thursday. The evolution of thunderstorms was complex during this event. Initially, two separate areas of thunderstorms initiated and organized during the late afternoon hours; one was over northeast Nebraska and the other was over northwest Kansas. In the latter location, the increasing number of storms, some of which were splitting-supercells, resulted in the eventual formation of a small bow echo over south central Nebraska by mid- to late-evening. Meanwhile, the storms over northeast Nebraska back-built into south central Nebraska in a linear fashion, intersecting with the developing bow echo comma-head. The first reported severe hail occurred at 5:45 p.m. CST near Holdrege, from an isolated right-moving supercell just after the split. The second report of hail occurred near Sumner and was associated with a left-moving supercell soon after the split. The first report of estimated severe winds occurred in Harlan County around 7:40 p.m. CST, just as the squall line was forming. The subsequent bow echo produced winds a couple other reports of severe winds in Webster and York Counties as well, but there was nothing in the way of damage reported. In fact, this bow echo did not produce severe winds in most locations. Significant rainfall occurred in a few locations, but it was most concentrated where Howard, Merrick, and Nance Counties meet. This is where the stationary line back-built to the western MCS. The heavy rain ended in this area as northern bookend vortex from the bow echo moved through. Rainfall of 3 to 5 inches was common in this area.
These MCSs formed in the warm sector of a weak low pressure system over South Dakota. The western storms formed along and ahead of the cold front, while the eastern storms formed in vicinity of the warm front. In the upper-levels, west-southwest flow was over the region, with a trough from the Northern Rockies back into Utah. A ridge was over the Ohio Valley and Great Lakes. Before the convection moved in, temperatures had cooled into the upper 70s, with dewpoints in the middle to upper 60s. Mid-level lapse rates were modest, slightly less than 7 deg C/km. Resultant MLCAPE was around 2500 J/kg. Effective deep layer shear was 30 to 40 kts, primarily in the initiation regions, but less in areas where the MCS activity matured. While low-level winds were not extraordinary, there was enough veering and increasing speed with height to result in effective SRH between 150 and 200 m2/s2.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 15, 4:31 AM CST, 1 hour 29 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 531 AM CDT THU SEP 15 2016 .SHORT TERM...(Today and tonight) Issued at 404 AM CDT Thu Sep 15 2016 Dreary conditions remain across the CWA early this morning, with widespread sub-1000 ft stratus, drizzle & fog in place. Aloft, the region sits under southwesterly flow, set up between weak ridging east of the Missouri River and low pressure shown by satellite imagery spinning over the Central Rockies. A shortwave disturbance out ahead of the main low along with increased lift via a 30-40 kt LLJ has sparked of scattered showers and thunderstorms across portions of NE/SD. At the surface, high pressure remains centered over the Great Lakes region, with a trough of low pressure along the High Plains. This is resulting in southeasterly winds across the CWA, but with the pattern being on the weak side, speeds remain around 5-10 MPH. Not expecting a lot of improvement through the rest of the early morning hours, and kept the drizzle/fog mention going CWA-wide. Though at this time the automated sites around the area are 1/2 mile at worst (many are 1+ mi), expecting there to be locations where visibilities are closer to/if not less than 1/4 mi. Will keep dense fog mention going in the HWO and will be keeping a close eye on things the next few hours in case it becomes widespread and a headline is warranted. Outside of the drizzle/fog this morning, the primary forecast concern for the short term period today/tonight lies with precipitation chances driven by that main upper level low currently over the Central Rockies. The shortwave disturbance currently moving in from the southwest will continue to shift northeast with time this morning, and kept the higher PoPs across the northern half of the CWA, with the brunt looking to slide northeast of the CWA by around midday. Confidence in this afternoon isn't the highest, as more recent run of models have backed off some with the timing of the next round of thunderstorms, associated with increasing lift as the main mid/upper level trough axis/low starts moving in. Some suggest it'll be closer to/after 6 p.m. for our best chances, though at least some isolated activity would be possible prior to that. Chances for severe weather remains a concern, with models continuing to show the potential for MLCAPE values near/over 2500 j/kg in some portions of the area, though how much sun we can see today will play a part in that. Model deeper layer shear values continue to be sufficient for severe weather potential, and the majority of the CWA is included in the SPC Day 1 Slight Risk area. While large hail/damaging winds/+RA remain the primary hazards, if things get going on the earlier side there is a small tornado risk, with models showing increased lower-lever shear values thanks to the more southeasterly surface winds. High temperatures for today will be dependent on the amount of sun we see, current forecast highs range from the lower 80s in the southwest (which will see more sun first) to the mid 70 further northeast. .LONG TERM...(Friday through Wednesday) Issued at 404 AM CDT Thu Sep 15 2016 Overview...Most areas will generally be dry or mainly dry through this extended forecast period. The greatest uncertainty will center around Wednesday's precipitation chances. Temperatures will be pleasant with highs in the 70s Friday and Saturday and then 80s for Sunday through Tuesday and possibly into Wednesday. Friday and Saturday...The sfc cool front will have passed southeast of our forecast area by Friday, although it really will not be much cooler if any cooler behind the front with highs still in the 70s both Friday and Saturday. There could be some elevated showers or thunderstorms across our southeastern forecast area primarily Friday morning with the higher likelihood across north central Kansas. Overall on Friday we will see drier dewpoints work in from the northwest through the day helping to keep northwestern zones dry and gradually bring an end to the low chances of rain across southeastern zones. Saturday may really end up being one of the nicest days of the week with sfc high pressure tracking across the area resulting in mostly clear skies, light winds, and highs in the 70s. Sunday through Tuesday...The upper pattern is fairly zonal across our area Sunday and then transitions into a Pacific Northwest trough / Great Plains ridge by Tuesday. This will mostly likely result in predominately dry weather with warming temperatures and highs actually back into the 80s. The superblend of models included a slight chance of thunderstorms across northern Kansas on Sunday. Can't rule it out based on some weak model signatures, but am not very excited about this chance, again most areas should be dry. Wednesday...Uncertainty is highest in this outer most period as the Pacific Northwest trough begins to push east giving us southwest flow aloft, southerly sfc flow, and increasing precipitation chances. Better chances of precipitation with this system will likely hold off until just beyond the end of this forecast period and may end up being highest to our north. && .AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Friday morning) Issued at 528 AM CDT Thu Sep 15 2016 Low level stratus, drizzle and fog will continue to impact the terminal areas early this morning. Kept IFR/LIFR conditions going for a few more hours, with conditions expected to gradually improve this morning. Chances for precipitation look to return later this afternoon into tonight, kept things as VC mention at this point due to uncertainty with timing. Winds remain southerly for the majority of the TAF period, becoming more light/variable near/just beyond the end of the period. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...ADP LONG TERM...Wesely AVIATION...ADP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 421 AM CDT THU SEP 15 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 161200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 421 AM CDT THU SEP 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THIS MORNING...AREAS OF FOG WILL CONTINUE TO AFFECT THE OUTLOOK AREA. VISIBILITIES OF LESS THAN ONE MILE WILL BE POSSIBLE AT TIMES...WITH LOCALIZED AREAS WITH VISIBILITIES NEAR ONE QUARTER OF A MILE. THOSE TRAVELING THIS MORNING SHOULD USE CAUTION AND PREPARE FOR QUICKLY CHANGING CONDITIONS. THUNDERSTORMS REMAIN IN THE FORECAST ACROSS THE OUTLOOK AREA TODAY AND TONIGHT. THE BEST CHANCES FOR THUNDERSTORMS...INCLUDING THE POTENTIAL FOR SEVERE WEATHER...IS EXPECTED AFTER 4 PM THIS AFTERNOON AND INTO TONIGHT. THE PRIMARY HAZARDS FROM ANY SEVERE THUNDERSTORMS WOULD BE HAIL NEAR THE SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS NEAR 60 MPH. HEAVY RAINFALL MAY ALSO ACCOMPANY THE THUNDERSTORMS AND MAY RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE AREA FRIDAY INTO FRIDAY NIGHT, SATURDAY NIGHT INTO SUNDAY, AND THEN TUESDAY NIGHT INTO WEDNESDAY. THESE ARE VERY SMALL THUNDERSTORM CHANCES AND MOST AREAS WILL LIKELY BE DRY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM THIS AFTERNOON THOUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The Grand Island radar (KUEX), 114 km away, was scanning. The volume nearest the first event began at 12:00 UTC.
4 heavy rain, 3 hail, 3 thunderstorm wind. Local standard time, as filed.
Rainfall total from the past 24 hours was 3.80 inches.
Rainfall total from the past 24 hours was 3.49 inches.
Rainfall total from the past 24 hours was 5.02 inches.
Rainfall total from the past 24 hours was 3.75 inches.
Highway 40 was covered in hail.
Penny size hail accompanied the winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652777, 652778, 652779, 652780, 652770, 652771, 652772, 652774, 652775, 652776.